Hail, Rock Island
- When
- April 30, 3:30 AM CST
- Where
- Rock Island County, Silvis
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 41.517, -90.417
The first two of what would be three rounds of severe weather occurred in the pre-dawn and late morning to early afternoon hours. A strong low level jet developed thunderstorms north of a warm front that was located across Southern Iowa and Central Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The first two of what would be three rounds of severe weather occurred in the pre-dawn and late morning to early afternoon hours. A strong low level jet developed thunderstorms north of a warm front that was located across Southern Iowa and Central Illinois. Due to low freezing levels aloft north of the warm front, storms were prolific hail producers with numerous reports of pea to just under three quarter inch size hail amounts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 30, 12:56 AM CST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED FOR DATE/TIME NATIONAL WEATHER SERVICE QUAD CITIES IA IL 156 AM CDT WED APR 30 2003 .OVERVIEW...LARGE MCS NOW WELL UNDERWAY SETTING UP ALONG 850 MB FRONT AT 06Z EXTENDING FROM NEAR QUAD CITIES ALL WAY BACK INTO COLORADO. SYSTEM APPEARS TO HAVE REACHED MATURITY BUT SFC AND PROFILERS SUPPORT DYNAMIC FORCING OVERNIGHT INTO MORNING WITH 60-70 KT LOW LEVEL JET AND NICE PRESSURE FALL TRENDS. SLOW MOVEMENT OF LINE SUPPORTS HEAVY RAIN CONCERN WITH ONLY LIMITED HAIL THREAT REPORTED PAST SEVERAL HOURS. UPPER AIR ANALYSIS SHOWS DECENT DIFFLUENCE ALOFT AND SEVERAL SHORT WAVES UPSTREAM TO AID CONVECTION. SURFACE FRONT SHOWS ONLY LIMITED SIGNS OF MOVING NORTH. ...POPS AND HEAVY RAIN POTENTIAL MAIN CONCERN WITH LATE DAY SEVERE THREAT LATE WEDNESDAY ALSO NEAR TERM ISSUE WITH SURFACE LOW... .DIAGNOSIS AND DAYS 1-3...INTENSE CONVECTION ALONG 850 FRONT WILL USE BLEND OF ETA 850 HEIGHTS AND UKMET AS THEY MATCH UP BEST AT 06Z. THUS...MODERATE TO HEAVY RAINS EXPECTED WITH RISK OF CONTINUANCE WELL INTO DAY AS WARM FRONT STRUGGLES TO PUSH NEAR HIGHWAY 34 BY EARLY AFTERNOON. WILL MONITOR CONVECTION NEXT COUPLE HOURS TO ADJUST POPS AS ALL MODELS AS NORMAL NOT HANDLING DEVELOPING COLD POOL AND THUS TOO FAR NORTH OF HEAVIER CONVECTION. EXTENT OF CONVECTION SUGGEST SOME AREAS TO RECEIVE WELL OVER AN INCH WITH ISOLATED AMOUNTS OF 3 PLUS INCHES POSSIBLE...MAINLY NORTH OF HIGHWAY 34 BY MID DAY TODAY. FORTUNATELY...GROUND SHOULD BE ABLE TO HANDLE THIS. COMPLEX INTERACTION OF WARM FRONT WILL PRODUCE STRONG TEMP GRADIENT ACROSS FORECAST AREA WITH NEAR 60 ALONG HIGHWAY 20 AND PUSHING 80 DEGREES ALONG MISSOURI BORDER. CONVECTIVE TEMPERATURE APPEARS TO BE AROUND 78F AND THUS AGREE WITH ETA ON GOOD RE-IGNITION MID PM BUT LOCATION NW OF WHERE QPF FIELDS OR ALONG ACTUAL FRONT AND UPPER LEVEL FORCING. WILL KEEP SEVERE WORDING AS LOW WBZ OF 9000 AGL AND DECENT CAPES OF NEAR 2000 SUGGEST SOME LARGE HAIL POTENTIAL UP TO NEAR GOLFBALLS. THIS ALSO SUPPORTED BY HAIL REPORT PAST 24 HOURS IN UPSTREAM SIMILAR ENVIRONMENT. BLEP TECHNIQUE SHOWS LIMITED SCL SHEAR AND ONLY MODERATE SCL (SUB-CLOUD LAYER) BUOYANCY PM TODAY IN WARM SECTOR WITH STRAIGHT LINE WINDS POTENTIAL OF ONLY 50 KNOTS BASED ON T/TD OF 77/62. THESE CALCULATED VALUES ARE IN LINE WITH LIMITED WIND REPORTS YESTERDAY THAT DID OCCUR IN SIMILAR ENVIRONMENTS...ONLY 4 IN CONUS WITH 2 HAVING SIMILAR TEMP AND DEWPOINT VALUES. DECENT SHEAR SCL FOR ROTATION OF STORMS AND POSSIBLY ISOLATED TORNADOES BUT MAX ROTATIONAL VALUES SUGGEST FAIRLY WEAK INTENSITY...DUE AGAIN TO LIMITED SHEAR AND BUOYANCY IN SCL. HOWEVER...IF CAN GET ENOUGH HEATING FOR T/TD OF 84/62 IN MOIST INFLOW AREA...THIS WOULD ALLOW FOR 64 KNOT STRAIGHT LINE WINDS AND ROTATIONAL WINDS OF UP TO 70 KNOTS. STILL NOT THAT IMPRESSIVE BUT MORE SIGNIFICANT NONETHELESS. BOTTOM LINE...UPCOMING ENVIRONMENT FOR TODAY RIGHT NOW APPEARS NOT THAT FAVORABLE FOR LARGE SCALE HIGH WIND EVENT COULD SEE SOME MODERATELY SIZED LARGE HAIL IN STRONGEST STORMS...BUT HEAVY RAINS MAIN CONCERN. WILL KEEP HEAVY RAIN WORDING INTO EVENING WITH PW OF 1.4. KEEP CHANCE POPS INTO THURSDAY WITH UPPER LOW. EXTENDED (SAT-TUE)...QUIET WX TIL MID DAY SUNDAY...THEN ANOTHER DECENT PRECIPITATION EVENT LOOKS ON TAP FOR LATE SUNDAY INTO MONDAY. ALL INDICATIONS SUGGEST A DEVELOPING SOUTHERN PLAINS LOW PRESSURE SYSTEM TO MOVE NEAR TO SOUTH OF QUAD CITIES BY MONDAY NIGHT. WILL LET LATER SHIFT LOOK CLOSER. DVN... IA...NONE. IL...NONE. MO...NONE. NICHOLS
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 520 AM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA... NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEVELOPING LOW PRESSURE SYSTEM IN THE PLAINS WILL MOVE SLOWLY EAST TODAY. AN AREA OF RAIN AHEAD OF THE SYSTEM...WITH POSSIBLY SOME EMBEDDED THUNDERSTORMS ALONG AND SOUTH OF I-80 WILL MOVE ACROSS THE REGION LATE TODAY AND ESPECIALLY TONIGHT. BESIDES MODERATE TO LOCALLY HEAVY RAIN AMOUNTS...FAIRLY LOW FREEZING LEVELS MAY ALLOW FOR ANY STORMS TONIGHT TO PRODUCE PEA SIZED HAIL. THE MOST LIKELY AREA FOR ANY HAIL WOULD BE ALONG AND SOUTH OF THE HIGHWAY 34 CORRIDOR. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE VIGOROUS STORM SYSTEM IN THE PLAINS WILL MOVE ACROSS THE AREA WEDNESDAY BRINGING PERIODS OF SHOWERS AND THUNDERSTORMS. A SIGNIFICANT RISK OF LARGE HAIL CAN BE EXPECTED LATE WEDNESDAY IN THE STRONGER STORMS FOR THE ENTIRE AREA...WITH DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE IN THE WARM SECTOR...MAINLY SOUTH OF I- 80. IN ADDITION...THE SLOW MOVEMENT OF THE LOW PRESSURE SYSTEM AND THE ASSOCIATED WARM AND COLD FRONTS WILL BE FAVORABLE FOR EXTENDED PERIODS OF SHOWERS AND STORMS...PRODUCING WIDESPREAD TOTAL STORM RAIN AMOUNTS OF AN INCH OR MORE...WITH AREAS IN EXCESS OF 2 INCHES BY THURSDAY MORNING. THE HEAVIEST RAIN AMOUNTS MAY CAUSE SOME MINOR FLOODING IN LOW LYING AREAS. EMERGENCY MANAGERS AND SPOTTERS SHOULD LISTEN TO LATER STATEMENTS REGARDING THE POTENTIAL FOR STORM DEVELOPMENT ON WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE WEDNESDAY...ESPECIALLY SOUTH OF I-80. && UPCOMING SPOTTER TRAINING CLASSES: April 28, 2003: Training - Keosauqua, IA - 7 pm Severe weather and tornado spotter training will be conducted in Keosauqua, Iowa (Van Buren County) at the Roberts Center at 7 pm. This is a free 2 hour class. For additional information, contact Don Pool at vbcoeng@netins.net April 29, 2003: Training - Keokuk, IA - 630 pm Severe weather and tornado spotter training will be conducted in Keokuk, IA (Lee County) at the Holiday Inn Express at 630 pm. This will be a free 2 hour class. For additional information, contact Steve Cirinna at 319-372-4124. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: http://www.crh.noaa.gov/dvn NICHOLS
The Quad Cities radar (KDVN), 17 km away, was scanning. The volume nearest the first event began at 09:29 UTC.
3 hail. Local standard time, as filed.
Pea hail covered the ground
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5353438, 5353439, 5353440.